Immune Thrombocytopenic Purpura (ITP) Clinical Presentation

Updated: Apr 22, 2018
  • Author: Craig M Kessler, MD, MACP; Chief Editor: Srikanth Nagalla, MBBS, MS, FACP  more...
  • Print
Presentation

History

The medical history in a patient with a clinical suspicion of immune thrombocytopenic purpura (ITP) should focus on the following:

  • Factors that suggest another disease for which thrombocytopenia is a complication

  • Signs and symptoms that differentiate mild, moderate, and severe bleeding tendencies

Other systemic illnesses

Considerations include the following:

  • In adults, thrombocytopenic purpura may be a manifestation of systemic lupus erythematosus [34] or acute or chronic leukemia

  • Thrombocytopenic purpura may be a manifestation of a myelodysplastic syndrome, particularly in patients older than 60 years

  • In young children, ITP may manifest as a primary immune deficiency syndrome

Postviral illness

In children, most cases of ITP are acute, and onset seems to occur within a few weeks of recovery from a viral illness. The severity of symptoms of the viral illness does not correlate with the degree of thrombocytopenia.

Thrombocytopenia is a recognized complication after infection with Epstein-Barr virus, varicella virus, cytomegalovirus, rubella virus, or hepatitis virus (A, B, or C). However, the most typical association is with a vaguely defined viral upper respiratory infection or gastroenteritis.

Transient thrombocytopenia has been reported to be associated with recent immunization with attenuated live-virus vaccines. [35, 36]

Human immunodeficiency virus (HIV) infection

In persons infected with HIV, thrombocytopenia may occur during the acute retroviral syndrome coincident with fever, rash, and sore throat. However, thrombocytopenia may also be a manifestation of acquired immunodeficiency syndrome (AIDS), occurring late in the course of HIV infection. HIV-related thrombocytopenia is particularly likely to occur in people who abuse drugs

Drug-induced thrombocytopenia

Regard any medication taken by a person who develops thrombocytopenia as a potential causative agent. A history of all prescription and over-the-counter medications is required to exclude drug-related thrombocytopenia. [37]

More than 1444 currently approved drugs are listed in the US Food and Drug Administration's Adverse Event Reporting System (AERS) database, all of which have been suspected of causing clinical episodes of thrombocytopenia. However, only 573 of these agents have a statistically significant reporting association with thrombocytopenia and of these, perhaps only two dozen satisfy clinical and laboratory criteria for evidence of causality for drug-induced thrombocytopenia. Reese et al have published a useful online database of the drugs most likely to cause thrombocytopenia. [38]

For a diagnosis of drug-induced thrombocytopenia to be made with confidence, all of the following criteria must be met:

  • The development of the low platelet count should exhibit a strict temporal relationship with the initiation of the medication
  • The platelet count should recover when the offending medication is discontinued
  • The likelihood of drug-induced thrombocytopenia should be greater than any other plausible cause
  • Ideally, in vitro evidence of drug-dependent antibody formation should exist

Persons who have been sensitized (by previous exposure) to quinidine or quinine may develop immune-mediated drug purpura within hours to days of subsequent exposure. To exclude drug purpura in a person previously treated with quinidine or quinine, the history must include questions about possible exposure to over-the-counter medications, tonic water in cocktails, or bitter lemon beverages.

In patients who have been hospitalized and who develop acute thrombocytopenias, investigate the records for all of their medications that are listed and not listed in nursing charts. For example, patients who are at risk for heparin-induced thrombocytopenia because of current or recent treatment with heparin may be receiving heparin with the routine flushing of intravenous (IV) catheters, and this exposure may not be listed on the nursing medication sheet. Many catheters are also heparin impregnated, and unless checked, they can be a hidden cause of heparin-induced thrombocytopenia.

Antiplatelet drugs that are glycoprotein IIb/IIIa (GPIIb/IIIa) Inhibitors may result in ITP.  These include eptifibatide (Integrilin), and abciximab (ReoPro), which is a Fab fragment of the chimeric human-murine monoclonal antibody 7E3 directed against the platelet GPIIb/IIIa receptor.

Other drugs associated with drug purpura include the following:

  • Antibiotics (eg, cephalosporins, rifampicin)
  • Gold salts
  • Analgesics
  • Neuroleptics
  • Diuretics
  • Antihypertensives

Acute and chronic alcohol consumption may also be associated with thrombocytopenia. In persons with chronic liver disease, hypersplenism with secondary thrombocytopenia is not uncommon.

Bleeding tendency

See the list below:

  • Determine the extent and duration of the bleeding tendency to estimate the severity of the illness and the potential risk for a serious hemorrhage. Previous surgical history can often provide a useful clue regarding the acuteness of thrombocytopenia.

  • Query patients to elicit signs or symptoms of intracranial bleeding, such as headache, blurred vision, somnolence, or loss of consciousness.

  • Ask about any recent accidental head trauma.

  • Record any bleeding, including petechiae, ecchymoses, epistaxis, menorrhagia, melena, or hematuria. Determine whether bruising or bleeding is a recurrent problem.

Next:

Physical

Like the medical history, the physical examination should focus on the following:

  • Findings that suggest another disease for which thrombocytopenia is a complication

  • Physical signs that suggest serious internal bleeding

General health

See the list below:

  • Immune thrombocytopenic purpura (ITP) is a primary illness occurring in an otherwise healthy person

  • Signs of chronic disease, infection, wasting, or poor nutrition indicate that the patient has another illness

  • Vital signs: Hypertension and bradycardia may be signs of increased intracranial pressure and evidence of an undiagnosed intracranial hemorrhage.

Skin and mucous membranes

See the list below:

  • An initial impression of the severity of ITP is formed by examining the skin and mucous membranes.

  • Widespread petechiae and ecchymoses, oozing from a venipuncture site, gingival bleeding, and hemorrhagic bullae indicate that the patient is at risk for a serious bleeding complication. If the patient's blood pressure was taken recently, petechiae may be observed under and distal to the area where the cuff was placed and inflated. Suction-type electrocardiograph (ECG) leads may similarly induce petechiae.

  • Mild thrombocytopenia and a relatively low risk for a serious bleeding complication may manifest as petechiae over the ankles in patients who are ambulatory or on the back in patients who are bedridden.

Other organ systems

On cardiovascular examination, distant low-amplitude heart sounds accompanied by jugular venous distention may be evidence of hemopericardium

On abdominal examination, in children with acute ITP the presence of a readily palpable spleen is not typical. In an adult, hepatosplenomegaly is also atypical for ITP and may indicate chronic liver and other diseases; in fact, splenomegaly excludes the diagnosis of ITP.

Nervous system

  • Any asymmetrical finding of recent onset can indicate an intracranial hemorrhage

  • Pupils should be equal in size and patients should have intact extraocular muscles and symmetrical eye movements

  • Balance and gait should be intact

  • Funduscopic examination reveals whether the margins of the optic disc are blurred; examine the patient for the presence of retinal hemorrhages and other evidence of increased intracranial pressure

Previous